Texas, 2008

Flash Flooding in Texas, August 16, 2008

August 16, 2008 · NWS AMA · 3 events in 1 county or zone

Thunderstorms with very heavy rainfall resulted in flash flooding across the southwest Texas Panhandle during the morning hours. although no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms with very heavy rainfall resulted in flash flooding across the southwest Texas Panhandle during the morning hours. Motorists were trapped in the flooding...although no injuries were reported. The flash flooding did cause damage to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 2:29 AM CST, 1 minute earlier.

Area forecast discussion, Aug 16, 2:29 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
329 AM CDT SAT AUG 16 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTH CENTRAL TEXAS
PANHANDLE THIS MORNING WITH ADDITIONAL SHOWERS AND STORMS DEVELOPING
ACROSS THE OK PANHANDLE AND MOVING SOUTHEAST. UPPER LOW OVER CENTERED
OVER NW COLORADO WILL CONTINUE TO SLOWLY MOVE SOUTHEAST AND IS FORECAST
TO BE CENTERED OVER THE TX PANHANDLE BY MONDAY...BEFORE MOVING SOUTHEAST
OF THE AREA ON TUESDAY. GRADUAL DRYING AND WARMER CONDITIONS EXPECTED
BY MIDWEEK. UNTIL THEN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE LIKELY ACROSS ALL OF THE PANHANDLES WITH LOCALLY HEAVY RAINFALL.
EARLY THIS MORNING...HEREFORD HAS RECEIVED OVER 3 INCHES OF RAIN. EXACT
LOCATION AND TIMING OF SHOWERS AND THUNDERSTORMS WILL BE CHALLENGING...
BUT SEVERAL COMPLEXES OF STORMS WILL MOVE ACROSS THE AREA BETWEEN NOW
AND MONDAY. A FLASH FLOOD WATCH CONTINUES FOR ALL OF THE PANHANDLES
UNTIL MONDAY MORNING. UNSEASONABLY COOL TEMPS WILL RESULT DUE TO THE
RAIN AND CLOUD COVER AND ALSO DUE TO THE COLD CORE LOW THAT WILL REMAIN
IN THE VICINITY THROUGH MONDAY. GUIDANCE SEEMS TO HAVE A GOOD HANDLE
ON TEMPS AND WERE FOLLOWED CLOSELY.

&&

.FIRE WEATHER...
VERY LOW FIRE WEATHER CONCERNS EXPECTED FOR THE NEXT SEVERAL DAYS DUE
TO MOIST AND RELATIVELY COOL CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                73  57  72  59  76 /  70  60  60  60  50
BEAVER OK                  79  59  77  61  81 /  50  60  60  60  50
BOISE CITY OK              68  54  70  58  76 /  60  60  60  60  40
BORGER TX                  74  59  76  60  77 /  70  60  60  60  50
BOYS RANCH TX              75  58  76  60  79 /  70  60  60  60  40
CANYON TX                  73  57  73  59  77 /  70  60  60  60  50
CLARENDON TX               74  59  74  61  75 /  70  60  60  60  60
DALHART TX                 71  55  73  58  77 /  70  60  60  60  40
GUYMON OK                  73  56  74  58  80 /  60  60  60  60  40
HEREFORD TX                71  58  73  59  78 /  70  60  60  60  50
LIPSCOMB TX                76  60  78  61  79 /  60  60  60  60  60
PAMPA TX                   72  58  74  59  76 /  70  60  60  60  50
SHAMROCK TX                76  61  77  61  75 /  60  60  60  60  60
WELLINGTON TX              77  62  77  62  75 /  60  60  60  60  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/09
Hazardous weather outlook, Aug 15, 3:43 PM CST, 10 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT FRI AUG 15 2008

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
443 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHWESTERN TEXAS
PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE UNTIL 10 PM CDT
TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. NUMEROUS
TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES AS A LARGE...SLOW MOVING UPPER LEVEL
LOW PRESSURE SYSTEM BEGINS TO INFLUENCE THE SOUTHERN HIGH PLAINS.
SOME OF THE STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THE LARGE...SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE
TO AFFECT THE SOUTHERN HIGH PLAINS FROM SATURDAY INTO EARLY NEXT
WEEK. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
SATURDAY THROUGH SUNDAY NIGHT ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY THROUGH
TUESDAY NIGHT ACROSS THE PANHANDLES...THEN DIMINISHING TO A SLIGHT
CHANCE WEDNESDAY AND WEDNESDAY NIGHT. A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS ON THURSDAY AND THURSDAY NIGHT FOR EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES AS THE LARGE UPPER
LEVEL LOW PRESSURE SYSTEM MOVES EAST OF THE REGION. ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS MONDAY AND
MONDAY NIGHT...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.

NUTTALL

In the hours before

Local storm report, Aug 15, 11:15 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1215 AM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HAIL             HEREFORD                34.82N 102.40W
08/16/2008  E1.75 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

            HAIL REPORTED IN NORTHEAST PART OF HEREFORD

&&

EVENT NUMBER AMA0800855

DRILLETTE
Local storm report, Aug 15, 11:20 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1220 AM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             HEREFORD                34.82N 102.40W
08/16/2008  E1.50 INCH       DEAF SMITH         TX   BROADCAST MEDIA

            LOCAL MEDIA RELAYING REPORTS OF PING PONG SIZE HAIL
            BEGINNING TO COVER THE GROUND IN NE HEREFORD.

&&

EVENT NUMBER AMA0800856

DRILLETTE
Local storm report, Aug 15, 11:21 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1221 AM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             4 E HEREFORD            34.82N 102.33W
08/16/2008  E2.00 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

            HAIL SIZE ESTIMATED TO BE SLIGHTLY LARGER THAN GOLF
            BALLS 4 MILES EAST OF THE HEREFORD AIRPORT.

&&

EVENT NUMBER AMA0800857

BROST
Local storm report, Aug 15, 11:43 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1243 AM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             4 E HEREFORD            34.82N 102.33W
08/16/2008  E2.00 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

            HAIL SIZE ESTIMATED TO BE SLIGHTLY LARGER THAN GOLF
            BALLS 4 MILES EAST OF THE HEREFORD AIRPORT. ALSO HAD
            HAIL COVERING THE ROADWAYS MAKING VERY SLICK DRIVING
            CONDITIONS.

&&

CORRECTED REMARKS

EVENT NUMBER AMA0800857

BROST
Special weather statement, Aug 15, 11:47 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1247 AM CDT SAT AUG 16 2008

TXZ016-160615-
DEAF SMITH TX-
1247 AM CDT SAT AUG 16 2008

...LINE OF STRONG THUNDERSTORMS IN SOUTHWESTERN DEAF SMITH COUNTY...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST OF BOOTLEG TO 12
MILES SOUTHWEST OF BOOTLEG MOVING SOUTHEAST AT 15 MPH. HAIL UP TO
ONE HALF INCH AND 50 MPH WIND SPEEDS WILL BE POSSIBLE WITH THIS LINE
OF STORMS.

PEOPLE IN SOUTHWESTERN DEAF SMITH COUNTY...INCLUDING THOSE NEAR
BOOTLEG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JJB
Local storm report, Aug 16, 12:52 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
152 AM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     ADRIAN                  35.28N 102.66W
08/15/2008  E70 MPH          OLDHAM             TX   TRAINED SPOTTER

            SEVERAL HOMES WITH WINDOWS BROKEN OUT ON NORTH AND WEST
            SIDE OF ADRIAN.

1055 PM     HAIL             ADRIAN                  35.28N 102.66W
08/15/2008  E1.75 INCH       OLDHAM             TX   TRAINED SPOTTER

            SEVERAL HOMES WITH WINDOWS BROKEN OUT ON NORTH AND WEST
            SIDE OF ADRIAN.

1100 PM     TSTM WND GST     ADRIAN                  35.28N 102.66W
08/15/2008  E70 MPH          OLDHAM             TX   TRAINED SPOTTER

            HAIL BEGAN AT 2300 CDT AND LASTED UNTIL 2310 CDT. BROKE
            TWO WINDOWS OUT OF HOUSE. HAIL SHREDDED LEAVES OFF
            TREES. HAIL COVERING THE GROUND AT LEAST AN INCH DEEP.

1100 PM     HAIL             ADRIAN                  35.28N 102.66W
08/15/2008  E1.00 INCH       OLDHAM             TX   TRAINED SPOTTER

            HAIL BEGAN AT 2300 CDT AND LASTED UNTIL 2310 CDT. BROKE
            TWO WINDOWS OUT OF HOUSE. HAIL SHREDDED LEAVES OFF
            TREES. HAIL COVERING THE GROUND AT LEAST AN INCH DEEP.

1100 PM     HAIL             ADRIAN                  35.28N 102.66W
08/15/2008  E1.75 INCH       OLDHAM             TX   TRAINED SPOTTER

            PORCH SWING COVERING WAS RIPPED UP AND ALL FOLIAGE ON
            VEGETATION WAS STRIPPED.

1109 PM     HAIL             ADRIAN                  35.28N 102.66W
08/15/2008  E1.00 INCH       OLDHAM             TX   TRAINED SPOTTER

            HAIL WAS BREAKING THE WINDOWS IN THE SPOTTERS HOME.

1120 PM     HAIL             VEGA                    35.25N 102.43W
08/15/2008  E1.75 INCH       OLDHAM             TX   PUBLIC

            TRUCK DRIVER REPORTED WINDSHIELD BROKEN...ESTIMATED
            WINDS 50 TO 60 MPH...HAIL LASTED FROM 2320 CDT TO 2325
            CDT. REPORTED FROM MILE MARKER 35 ON INTERSTATE 40.

1214 AM     HAIL             HEREFORD                34.82N 102.40W
08/16/2008  E1.75 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

            HAIL REPORTED IN NORTHEAST PART OF HEREFORD

1215 AM     HAIL             HEREFORD                34.82N 102.40W
08/16/2008  E1.50 INCH       DEAF SMITH         TX   BROADCAST MEDIA

            LOCAL MEDIA RELAYING REPORTS OF PING PONG SIZE HAIL
            BEGINNING TO COVER THE GROUND IN NE HEREFORD.

1220 AM     HAIL             4 E HEREFORD            34.82N 102.33W
08/16/2008  E2.00 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

            HAIL SIZE ESTIMATED TO BE SLIGHTLY LARGER THAN GOLF
            BALLS 4 MILES EAST OF THE HEREFORD AIRPORT. ALSO HAD
            HAIL COVERING THE ROADWAYS MAKING VERY SLICK DRIVING
            CONDITIONS.

&&

EVENT NUMBER AMA0800853 AMA0800854 AMA0800849 AMA0800850 AMA0800851
AMA0800848 AMA0800852 AMA0800855 AMA0800856 AMA0800857

SCHNEIDER

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Deaf Smith

When
August 16, 2:30 AM CST to 6:23 AM CST
Where
Deaf Smith County, 1.94 mi NW of Hereford to 1.53 mi NNW of Hereford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.838, -102.426

Law enforcement officials closed U.S. Highway 385 north of Hereford due to three feet of water over the highway.

Flash Flood, Deaf Smith

When
August 16, 6:23 AM CST to 7:39 AM CST
Where
Deaf Smith County, Hereford to 0.98 mi ENE of Hereford
Cause
Heavy Rain
Property damage
$28,000
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.400

The Hereford Fire Department made high water rescues of motorists caught in low spots along U.S. Highway 60 east of Hereford. No injuries were reported.

Flash Flood, Deaf Smith

When
August 16, 7:39 AM CST to 9:30 AM CST
Where
Deaf Smith County, 2 mi E of Hereford to 2.27 mi ENE of Hereford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.820, -102.365

The Deaf Smith County Emergency Manager reported that water was still covering the roads...but was not reaching homes in the San Jose Community two miles east of Hereford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132325, 132327, 132328.